Ohio, 2008

Hail in Ohio, June 26, 2008

June 26, 2008 · NWS RLX · 2 events in 1 county or zone

Pulse thunderstorms formed during the afternoon heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Pulse thunderstorms formed during the afternoon heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 26, 2:58 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 26, 2:58 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
358 PM EDT THU JUN 26 2008

.SYNOPSIS...
DAYTIME HEATING WILL RESULT IN AFTERNOON AND EVENING THUNDERSTORMS
THROUGH FRIDAY. AN UPPER LEVEL SYSTEM WILL BRING A GOOD CHANCE OF
STORMS OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
LATEST RADAR MOSAIC SHOWS THUNDERSTORMS CONTINUE TO DEVELOP ACROSS
PORTIONS OF OUR AREA.  THE ONLY REGION THAT IS NOT SEEING CONVECTION
IS PORTIONS OF SOUTHEAST OHIO AND THE NORTHERN COUNTIES OF WEST
VIRGINIA...WHICH WAS IMPACTED BY THE CONVECTION THIS MORNING.

THESE STORMS SHOULD CONTINUE TO DEVELOP/INTENSIFY INTO THE EVENING
HOURS.  ONCE THE SUN GOES DOWN...EXPECT THE AREAL COVERAGE AND
INTENSITY TO DECREASE.  HOWEVER...MCV CURRENTLY MOVING ACROSS
INDIANA WILL BEGIN TO IMPACT NORTHERN PORTIONS OF OUR FORECAST AREA
AFTER 03 UTC.  HAVE MAINTAINED POPS ACROSS OUR NORTHERN COUNTIES
THROUGH THE NIGHTTIME HOURS.

THE COMBINATION OF DAYTIME HEATING AND ABUNDANT MOISTURE WILL RESULT
IN A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE AREA ON
FRIDAY.

HAVE THROWN OUT THE MET NUMBERS FOR HIGHS ON FRIDAY AS THEY LOOK
TOO COOL. OTHERWISE...USED A BLEND OF FWC/MAV NUMBERS AS WELL AS
EARLIER MAXT/MINT GRIDS FOR TEMP FORECAST.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
H5 TROUGH WILL AMPLIFY OVER THE GREAT LAKES/OHIO VALLEY THROUGH THE
PERIOD. VARIOUS SPOKES OF VORT WILL ROTATE AROUND THE BROAD UPPER
LOW OVER THE GREAT LAKES SAT AND SUN. MODELS ARE SOMEWHAT SLOWER
WITH THE ASSOC WEAK SFC FRONT...NOW PASSING THROUGH SAT NIGHT. STRONG
SPOKE OF VORT WILL PASS THROUGH SUN EVENING...HELPING TO IGNITE
CONVECTION. TIMED HIGHEST POPS WITH NAM SOLUTION FOR SAT...WITH
LKLY POPS CENTERED AROUND AFTN HOURS OF SAT. CONTINUED LOW CHC
POPS THROUGH SUN TO ACCOUNT FOR UNCERTAINTY OF WEAKER SPOKES OF
VORT ROTATING THROUGH. RAMPED POPS UP TO HIGH CHANCE WITH PASSAGE
OF STRONGEST DEPICTED VORT SUN NIGHT. SPC HIGHLIGHTS AREA FOR
SLIGHT RISK ON SAT. SHEAR LOOKS TO BE UNIDIRECTIONAL AND MARGINAL.
HOWEVER FORCING AND INSTABILITY WARRANTS CONCERN FOR SVR...WITH
LINEAR MODE FOR CONVECTION AND WIND PRIMARY THREAT. FLASHY
POTENTIAL WILL ALSO HAVE TO BE WATCHED...WITH PWAT VALUES OF
1.5-1.75. DEEP SHEAR IMPROVES SUN EVENING WITH 45KTS DEPICTED WITH
MLCAPE OF 1500-2000 J/KG...SO POTENTIAL FOR SVR CONTINUES...MAINLY
EAST.

MET GUIDANCE WAS DISCOUNTED...WITH MAXT TOO HIGH EACH DAY. USED A
MAV/OFFICIAL BLEND FOR MAXT. MINT GUIDANCE WAS TIGHTLY CLUSTERED
WITH ONGOING FCST...THEREFORE DID NOT MAKE ANY MAJOR CHGS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
PERIOD BEGINS WITH SHARPENING OF H5 TROUGH OVER EASTERN CONUS FOR
DAYS 4-5. DIFFICULT TO PIN DOWN TIMING ON VORT LOBES ROTATING
THROUGH BASE OF MID LEVEL TROUGH THIS FAR OUT. GENERALLY FOLLOWED
HPC SOLUTION...WHICH FAVORS ECMWF EARLY IN THE EXTENDED AND ECMWF
ENSEMBLES REMAINDER OF EXTENDED. THIS PUTS CWA IN LOW CHC POPS ON
MONDAY...SHIFTING TO THE EAST AND DIMINISHING BY TUESDAY. H5 TROUGH
QUICKLY LIFTS OUT ON WEDNESDAY...REPLACED BY MORE OF A ZONAL FLOW.
AT THE SFC...HIGH PRESSURE WILL BUILD IN FOR WEDNESDAY THROUGH
FRIDAY.

WENT MORE OPTIMISTIC THAN HPC ON SKIES DAYS 4-5...DUE TO
UNCERTAINTY IN TIMING OF MID LEVEL FEATURES. TEMPS FROM HPC LOOK
GOOD AND GENERALLY FOLLOWED SUIT.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
COMBINATION OF SUMMERLIKE TEMPERATURES AND ABUNDANT MOISTURE WILL
RESULT IN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON.  EXPECT MVFR...LCL IFR...VSBYS AND CIGS IN THESE
STORMS...WITH VFR CONDITIONS EXPECTED ELSEWHERE.

THE CHANCE OF STORMS WILL CONTINUE OVERNIGHT...ESPECIALLY ACROSS
SOUTHEAST OH AND THE NORTHERN COUNTIES OF WV...AS A SYSTEM PASSES BY
TO OUR NORTH.  EXPECT MVFR...LCL IFR...VSBYS AND CIGS WILL ONCE
AGAIN BE POSSIBLE IN THE STORMS.  THERE IS ALSO A CHANCE OF MVFR
VSBYS/CIGS IN MIST IN SOME OF THE RIVER VALLEYS...WITH VFR VSBYS
EXPECTED ACROSS THE REMAINDER OF THE AREA.

WITH DAYTIME HEATING...THUNDERSTORM CHANCES WILL INCREASE ACROSS THE
ENTIRE AREA ON FRIDAY.  EXPECT MVFR...LCL IFR...VSBYS AND CIGS IN
THESE STORMS...WITH VFR CONDITIONS EXPECTED ELSEWHERE.

.AVIATION OUTLOOK /AFTER 18Z FRI/...
IFR CONDITIONS POSSIBLE IN THUNDERSTORMS...MAINLY DURING THE
AFTERNOON AND EVENING HOURS...THROUGH MONDAY EVENING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ066-067.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH/30
NEAR TERM...JSH
SHORT TERM...30
LONG TERM...30
AVIATION...JSH
Hazardous weather outlook, Jun 26, 2:43 PM EST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
343 PM EDT THU JUN 26 2008

OHZ066-067-271945-
PERRY-MORGAN-
343 PM EDT THU JUN 26 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS
EVENING WITH STORMS CONTAINING LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER FRIDAY WITH STORMS
CONTAINING LARGE HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ075-076-083>086-WVZ010-271945-
ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-PLEASANTS-
343 PM EDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING WITH STORMS
CONTAINING LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER FRIDAY WITH STORMS
CONTAINING LARGE HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005>009-011-013>020-024>040-046-
047-271945-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
343 PM EDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 26, 2:57 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
357 PM EDT THU JUN 26 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     WASHINGTON              39.21N 81.66W
06/26/2008                   WOOD               WV   PUBLIC

            TREE BRANCHES BLOWN DOWN

&&

NNNN
Special weather statement, Jun 26, 3:12 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
412 PM EDT THU JUN 26 2008

OHZ076-WVZ009>011-017-019-262100-
PLEASANTS-RITCHIE-TYLER-WASHINGTON-WIRT-WOOD-
412 PM EDT THU JUN 26 2008

...STRONG THUNDERSTORMS WERE MOVING OUT OF WASHINGTON COUNTY OHIO
AND WOOD COUNTY WEST VIRGINIA...INTO PLEASANTS...RITCHIE AND
TYLER COUNTIES...

AROUND 410 PM...STRONG THUNDERSTORMS WERE MOVING EAST OF
PARKERSBURG...AND ALSO ALONG THE OHIO RIVER BETWEEN VIENNA AND
MARIETTA.

MOVEMENT WAS TOWARD THE EAST AROUND 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS...AS THEY MOVE THROUGH RITCHIE...PLEASANTS AND TYLER
COUNTIES.  THIS WOULD INCLUDE SUCH AREAS AS SCHULTZ...NORTH BEND
STATE PARK...ELLENBORO...MAXWELL...SAINT MARYS...AND MIDDLEBOURNE.
IN OHIO...AREAS NEAR MARIETTA AND NEWPORT WILL BE AFFECTED.

EXPECT CONSIDERABLE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

BRIEF DOWNPOURS AND STREET FLOODING ARE ALSO POSSIBLE.

22
Special weather statement, Jun 26, 4:24 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
524 PM EDT THU JUN 26 2008

WVZ011-020-031-262210-
DODDRIDGE-HARRISON-TYLER-
525 PM EDT THU JUN 26 2008

...STRONG THUNDERSTORMS WERE MOVING OUT OF EASTERN TYLER AND
DODDRIDGE COUNTY INTO HARRISON COUNTY...

AT 525 PM EDT...STRONG THUNDERSTORMS WERE OVER THE INDIAN CREEK
BASIN OF EASTERN TYLER COUNTY NEAR LIMA...ON EAST TO AROUND CENTER
POINT AND SEDALIA OF NORTHERN DODDRIDGE COUNTY.

LOCALIZED DOWNPOURS...ALONG WITH WIND GUSTS TO 40 MPH AND SMALL
HAIL...ARE POSSIBLE WITH THESE STORMS.  BETWEEN 530 AND 615 PM...
THE THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF NORTHERN HARRISON
COUNTY...MAINLY FROM THE SALEM TO CLARKSBURG CORRIDOR ON NORTH.
THIS WOULD INCLUDE SUCH COMMUNITIES AS WALLACE...LUMBERPORT AND
SHINNSTON.

22
Special weather statement, Jun 26, 4:25 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
525 PM EDT THU JUN 26 2008

WVZ026-034-035-262200-
BOONE-RALEIGH-WYOMING-
525 PM EDT THU JUN 26 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WYOMING...
NORTHWESTERN RALEIGH AND SOUTHEASTERN BOONE COUNTIES...

AT 521 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 16 MILES NORTH OF PINEVILLE...MOVING
EAST AT 26 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. BRIEF VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

THIS STORM WILL BE NEAR KOPPERSTON AROUND 530 PM...STICKNEY AROUND
535 PM...NAOMA AROUND 540 PM...ARNETT AROUND 545 PM AND BOLT AROUND
550 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

30
Special weather statement, Jun 26, 4:36 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
536 PM EDT THU JUN 26 2008

OHZ066-262215-
PERRY-
536 PM EDT THU JUN 26 2008

...A STRONG THUNDERSTORM WILL AFFECT PERRY COUNTY...

AT 530 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED JUST WEST OF NEW LEXINGTON...NEAR
JUNCTION CITY...MOVING EAST AROUND 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. A
BRIEF DOWNPOUR WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
HOWEVER...A LONG DURATION RAIN IS NOT EXPECTED.

HOWEVER...THE CORE OF THIS STORM SHOULD REMAIN SOUTH OF THE WETTEST
GROUNDS AROUND THORNVILLE TO GLENFORD OF NORTHERN PERRY COUNTY.

THIS STORM SHOULD AFFECT SUCH COMMUNITIES AS NEW LEXINGTON...AND
CROOKSVILLE PLUS PERRY STATE FOREST THROUGH 615 OR 630 PM.

MORE SHOWERS OR THUNDERSTORMS ARE POSSIBLE OVERNIGHT...THE FLASH
FLOOD WATCH REMAINS IN EFFECT.

22
Special weather statement, Jun 26, 4:39 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
539 PM EDT THU JUN 26 2008

OHZ083-084-262215-
JACKSON-VINTON-
539 PM EDT THU JUN 26 2008

...A STRONG THUNDERSTORM WILL AFFECT JACKSON AND SOUTHEASTERN VINTON
COUNTIES...

AT 535 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED OVER JACKSON...MOVING NORTHEAST AT 26
MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
BRIEF VERY HEAVY RAIN WILL ALSO FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR COALTON AROUND 545 PM...WELLSTON AROUND 550
PM...HAMDEN AROUND 555 PM...RADCLIFFE AROUND 605 PM AND MCARTHUR
AROUND 610 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

30

The radar

The Cincinnati radar (KILN), 111 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jackson

When
June 26, 4:53 PM EST
Where
Jackson County, 2 mi W of Wellston
Measured
0.75 in hail
Reported by
Public
Coordinates
39.120, -82.587

Hail, Jackson

When
June 26, 4:57 PM EST
Where
Jackson County, Wellston
Measured
0.75 in hail
Reported by
Public
Coordinates
39.120, -82.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110943, 110944.